Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

June 30, 2021McKean County, Pennsylvania

NWS State College, PA issued this special weather statement at Jun 30, 2021, 6:59 AM EDT for McKean County, Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2021, 6:59 AM EDT (10:59 UTC)
Expired
Jun 30, 2021, 7:45 AM EDT
In force
46 min
Issued by
NWS State College, PA

County McKean County, PA

The radar

The State College radar (KCCX), 86 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

400 
WWUS81 KCTP 301059
SPSCTP

Special Weather Statement
National Weather Service State College PA
659 AM EDT Wed Jun 30 2021
 
PAZ005-006-010-011-301145-
McKean PA-Potter PA-Cameron PA-Elk PA-
659 AM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN...POTTER...
CAMERON...AND ELK COUNTIES UNTIL 745 AM EDT...

At 659 AM EDT, Doppler radar indicated a strong thunderstorm near
Betula, moving east at 40 mph.

Pea size hail and brief wind gusts up to 45 mph are possible.

Locations impacted include...
Coudersport, Roulette, Betula, Wilcox, Keating Summit, Crosby, East
Branch Dam, Sizerville and Austin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4152 7868 4160 7876 4188 7808 4163 7796
TIME...MOT...LOC 1059Z 250DEG 35KT 4164 7849 

$$

Lambert

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jun 30, 5:39 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 30, 5:39 AM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service State College PA
539 AM EDT Wed Jun 30 2021

.SYNOPSIS...
A slow moving cold front ahead of an amplifying upper trough
will push slowly southeast from the Great Lakes region and
cross Pennsylvania on Thursday.

Along and ahead of this front, scattered to numerous, mainly
afternoon and evening showers and thunderstorms will occur
today into Thursday with the possibility of excessive rain
in some locations over a short period of time.

Low pressure at upper levels and its associated pool of cold
air aloft will drift over, or just to the north of Pennsylvania
on Friday, continuing the likelihood of showers and scattered
afternoon thunderstorms.

The departure of this upper level feature will be followed by
comfortable temperatures and low humidity for the holiday
weekend, along with mainly rainfree conditions and a moderate
northwest breeze.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Broad low-level divergence and 700 mb temps close to +10C was
helping to maintain generally clear skies across the bulk of the
CWA early today, with some areas of valley fog across primarily
the northern half of the state.

A ribbon of enhanced low-level westerly wind and theta-e
convergence (along with approx 2C cooler mid level temps)
across our far NW zones was sparking a line of heavy showers and
embedded low-topped TSRA.

Latest HRRR seems to be having a difficult time capturing this
very recently developed and small scale feature, but will
likely incorporate it within its next few runs as the growing
convection moves fairly quickly ENE across the northern tier of
PA. Outflow boundaries produced by this convection and the
approach of increasing upper level divergence within the right
entrance region of a 90 kt Swrly 300 mb jet just north of
Georgian Bay will help to expand showers and intensify TSRA
during the midday and afternoon hours across much of central and
northern PA where SPC had a SLGT Risk for SVR painted. A
marginal risk for excessive rain also covers all but a small
portion of our southern counties today and given PWAT values of
1.5 to 2 inches, it won't take more than a few TSRA moving over
the same location to quickly drop 1-2 inches of rain in less
than an hour and produce at least minor flooding of poor
drainage areas and some small streams.

A Heat Advisory is in effect once again across the Lower and
Middle Susq Valley where heat indices will reach 100-104F,
thanks to abundant morning sunshine.

Timing of the SHRA and TSRA across our far SE may be after the
evening rush hour.

Highs this afternoon will vary from around 80 across the NW Mtns
to the mid and upper 90s in the SE metro areas.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Convection may continue this evening and even into the night as
series of shortwaves moves eastward through the base of a
deepening upper level trough headed our way from the Glakes
region.

The upper through will continue to progress and deepen Thursday
into Friday, with more rounds of showers and thunderstorms
likely. A weak surface cold front will begin to cross the
region Thursday. The front will likely reach our southeast
areas by Thursday afternoon at peak heating, which may result in
more storms Thursday afternoon.

A well-defined cold front aloft Friday should enhance SHRA/TSRA
across the Central and SE zones during the midday and afternoon
hours. Gusty winds and some small hail may accompany those
storms on Friday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Both the GFS and EC have a closed upper low over the Ohio
Valley for the weekend, but the evolution of this feature
differs between models. In either case, the closed low will
bring gulf moisture into our area so storms that fire may
produce heavy rain. Due to uncertainty, kept chances of showers
and afternoon storms to continue through Sunday.

The cold front passage Thursday coupled by persistent cloud
cover and rounds of showers and storms will keep temperatures
below average for the end of the week into the weekend.

Monday and Tuesday look warmer and drier as the closed low
slides off the Atlantic coast, but this may change depending on
what happens with the low over the weekend.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
Showers have now exited the area, with clear skies in place in
all but far NW PA near BFD. With clear skies, light winds, and
rainfall Tuesday night, expecting some patchy fog in the
valleys, especially at BFD and UNV where significant rain
occurred. Showers stayed mainly north of IPT last evening, but
fog could drift south into the airspace.

On Wednesday, fog will mix out shortly after daybreak and set
the table for another hot, humid, and stormy day. Numerous
showers and thunderstorms are expected Wednesday afternoon and
evening overspreading from northwest to southeast. Brief MVFR
reductions are likely with these storms.

Showers may persist into the overnight hours on Wednesday,
especially in the SE. Ceilings will begin to lower by Thursday
morning in the NW as a front gradually sags south into BFD.

Outlook...

Thu...Widespread showers/storms and associated MVFR cig/vis
reductions.

Fri-Sun...Still a daily chance of showers and storms, mainly
afternoon into early evening.

&&

.CLIMATE...
Record high minimum temperatures were set at MDT on Monday and
Tuesday:
The low temperature on Monday 6/28 was 76, breaking the old
record of 74 set in 1901. The low temperature on Tuesday (6/29)
was 79, breaking the old record of 75 set in 1991.

Another daily record low temperature record is in jeopardy
Wednesday at MDT:

 		Min Temp Fcst 	Old Record
6/30: 		76			74 in 2017

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 7 PM EDT this evening for
PAZ046-049>053-057>059-065-066.

&&

SYNOPSIS...Lambert/DeVoir
NEAR TERM...Lambert/Fitzgerald
SHORT TERM...Lambert/DeVoir/Fitzgerald
LONG TERM...Wagner
AVIATION...Gartner/Banghoff
CLIMATE...Lambert
Hazardous weather outlook, Jun 30, 5:06 AM EDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
506 AM EDT Wed Jun 30 2021

PAZ004-035-036-063-064-010915-
Warren-Fulton-Franklin-Cumberland-Adams-
506 AM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms with gusty winds and
locally heavy rain are possible mainly this afternoon and evening.
Locally heavy rain and flooding of poor drainage areas and some
small streams is possible where several storms train over the same
location.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered strong to severe thunderstorms with gusty winds and small
hail are possible again Thursday afternoon and evening, mainly across
southern Pennsylvania. Locally heavy rain of 1 to 2 inches in less
than an hour, and flooding, is possible where several thunderstorms
train over the same location.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ046-049>053-058-010915-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
Schuylkill-
506 AM EDT Wed Jun 30 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

In addition, severe thunderstorms with damaging winds 60 mph or
greater and large hail exceeding 1 inch in diameter are possible late
this afternoon and this evening. Locally heavy rain and flooding
of poor drainage areas and some small streams is possible where
several storms train over the same location.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered strong to severe thunderstorms with gusty winds and small
hail are possible Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ005-006-010>012-017>019-024>028-037-041-042-045-056-010915-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-Perry-
506 AM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this afternoon
and evening. Locally heavy rain and flooding of poor drainage areas
and some small streams is possible where several storms train over
the same location.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ033-034-010915-
Somerset-Bedford-
506 AM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms with gusty winds and small
hail are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ057-059-065-066-010915-
Dauphin-Lebanon-York-Lancaster-
506 AM EDT Wed Jun 30 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

In addition, Scattered strong to severe thunderstorms with
gusty winds and small hail are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered strong to severe thunderstorms with gusty winds and small
hail are possible again Thursday afternoon and evening. Locally
heavy rain of 1 to 2 inches in less than an hour, and flooding, is
possible where several thunderstorms train over the same location.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jun 30, 6:59 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
659 AM EDT Wed Jun 30 2021

PAZ005-006-010-011-301145-
McKean PA-Potter PA-Cameron PA-Elk PA-
659 AM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN...POTTER...
CAMERON...AND ELK COUNTIES UNTIL 745 AM EDT...

At 659 AM EDT, Doppler radar indicated a strong thunderstorm near
Betula, moving east at 40 mph.

Pea size hail and brief wind gusts up to 45 mph are possible.

Locations impacted include...
Coudersport, Roulette, Betula, Wilcox, Keating Summit, Crosby, East
Branch Dam, Sizerville and Austin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4152 7868 4160 7876 4188 7808 4163 7796
TIME...MOT...LOC 1059Z 250DEG 35KT 4164 7849

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:56 PM EDTHeat AdvisoryCTPColumbia, Dauphin, Lancaster, Lebanon, Lycoming, Montour and 5 more22 hr
Jun 29, 9:10 PM EDTSpecial Weather StatementCTPCentre20 min
Jun 29, 9:16 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren89 min
Jun 29, 9:27 PM EDTSpecial Weather StatementCTPCentre18 min
Jun 29, 9:30 PM EDTSevere Thunderstorm WarningCTPCentre45 min
Jun 29, 10:17 PM EDTSpecial Weather StatementCTPSullivan28 min
Jun 29, 10:27 PM EDTSpecial Weather StatementCTPPotter33 min
Jun 29, 10:42 PM EDTSevere Thunderstorm WarningCTPPotter, Tioga63 min
Jun 29, 10:59 PM EDTSpecial Weather StatementCTPLycoming31 min
Jun 29, 11:23 PM EDTSpecial Weather StatementCTPSullivan22 min
Jun 29, 11:38 PM EDTSpecial Weather StatementCTPTioga67 min
Jun 29, 11:39 PM EDTSpecial Weather StatementCTPSullivan66 min
Jun 30, 1:13 PM EDTSpecial Weather StatementCTPWarren47 min
Jun 30, 1:46 PM EDTSpecial Weather StatementCTPClinton29 min
Jun 30, 1:59 PM EDTSpecial Weather StatementCTPMcKean46 min
Jun 30, 2:14 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming50 min
Jun 30, 2:25 PM EDTSevere Thunderstorm WarningCTPCambria28 min
Jun 30, 3:15 PM EDTSpecial Weather StatementCTPCambria45 min
Jun 30, 3:24 PM EDTSpecial Weather StatementCTPCentre36 min
Jun 30, 3:46 PM EDTSevere Thunderstorm WarningCTPCentre, Montour, Northumberland, Snyder, Union44 min
Jun 30, 3:59 PM EDTSpecial Weather StatementCTPSomerset46 min
Jun 30, 4:22 PM EDTSpecial Weather StatementCTPJuniata38 min
Jun 30, 4:42 PM EDTSpecial Weather StatementCTPColumbia, Montour48 min
Jun 30, 5:05 PM EDTSpecial Weather StatementCTPFulton40 min
Jun 30, 5:24 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton48 min
Jun 30, 6:10 PM EDTSpecial Weather StatementCTPCumberland35 min
Jun 30, 6:27 PM EDTSevere Thunderstorm WarningCTPCumberland48 min
Jun 30, 7:00 PM EDTSpecial Weather StatementCTPDauphin15 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.